Texas, 2022

Drought in Texas, July 14 to 31, 2022

July 14 to 31, 2022 · NWS SHV · 6 events in 6 counties and zones

Severe (D2) to Extreme (D3) drought conditions developed across portions of East and Northeast Texas in mid July and continued through the end of the month. This was in response to a flash drought that resulted from an exceptionally hot and dry month in June with well below normal rainfall in what is historically one of the wettest months on average.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe (D2) to Extreme (D3) drought conditions developed across portions of East and Northeast Texas in mid July and continued through the end of the month. This was in response to a flash drought that resulted from an exceptionally hot and dry month in June with well below normal rainfall in what is historically one of the wettest months on average. This was then followed by an even hotter and equally dry month in July with the total rainfall amounts for both months generally around an inch or less, which was only near 25% of normal. This dryness contributed to lower than normal streamflow observed across area creeks, streams, and rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 13, 11:32 PM CST, 28 minutes earlier.

Area forecast discussion, Jul 13, 11:32 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1232 AM CDT Thu Jul 14 2022

...New AVIATION...

.SHORT TERM...
(This evening through Thursday Night)
Issued at 251 PM CDT Wed Jul 13 2022

A slight reprieve from widespread triple-digit temperatures is on
the way across the Ark-La-Tex in the form of a meandering frontal
boundary that will continue to instigate some convection after
sunset tonight. Until then, minimum temperatures tonight are
expected in the mid-to-upper 70s with dew points remaining in the
upper 60s and lower 70s. Precipitation will linger across our
eastern zones into the early morning hours before gradually
dissipating. The onset of daytime heating will restore energy for
another round of convection by tomorrow afternoon, especially
south of the I-20 corridor. Maximum temperatures as a result will
remain in the upper 90s in most of the county warning area with a
few areas in far western zones getting back to the triple digit
mark. Heat indices will remain marginally low enough to avoid
another widespread Heat Advisory, however, the next forecast
package may involve the issuance of a smaller Heat Advisory in our
westernmost zones.

By tomorrow night, mostly drier conditions are expected as the
aforementioned boundary finally diminishes/retreats to the north.
Minimum temperatures will be a few degrees cooler overnight in the
low-to-mid 70s, however, conditions will remain mild/muggy with
dew points in the low-to-mid 70s with light winds. /16/

&&

.LONG TERM...
(Friday through next Tuesday)
Issued at 251 PM CDT Wed Jul 13 2022

To end the work week, the same persistent weather pattern appears to
be in play across the Southern Plains into the Lower Miss Valley.
These players are a strong upper level ridge anchored across the
Four Corners Region of the Country with a ridge axis that extends as
far east as the Tenn Valley. A weak trough remains anchored across
SE LA into the Middle Appalachians through Friday as well and our
southeast zones are close enough to the moisture associated with
this trough for mostly diurnally driven convection across our far
southeast zones on Friday. The same can be said for Saturday across
much of the region with high temperatures ranging from near 100
degrees across our western third to the middle and upper 90s
elsewhere. Look for heat indices near or exceeding heat advisory
criteria across much of our region Friday into Saturday as well.

Changes appear underway across the central and southern portions of
the country by Sunday and especially into early next week. These
changes include a weakening of the upper level ridge across our
region and a developing upper level trough across the Upper Midwest
which will dig into the Southern Plains and Tenn Valley, resulting
in more manageable temperatures and slightly higher rain chances for
Monday into early Tuesday of next week. Put more weight into the
ECMWF solution with the above mentioned upper level pattern given
its run to run consistency but even the drier GFS has come a little
more on board to the wetter ECMWF for early next week.

Beyond Tuesday, it appears that while the upper ridge remains
anchored well to our west, the ridge axis tries to reform across the
Red River Valley and thus may lesser the influence of a persistent
shear axis, the remnants of the above mentioned upper level trough
that will shift south of our region. If this pattern holds, it will
mean the ending of precipitation and the return of hot temperatures
across much of our region.

13

&&

.AVIATION...
(06Z TAFS)
Issued at 1221 AM CDT Thu Jul 14 2022

For the 14/06Z TAFs, thunderstorm activity continues across our
southern and eastern zones, extending from Toledo Bend to KMLU.
Continuing VCTS at KMLU, and KELD, will remove if conditions
warrant. VFR conditions will prevail elsewhere. Some scattered
storms have redeveloped across deep east Texas, but do not look
to impact area terminals at this time. A chance of showers and
storms will continue into the daytime hours tomorrow along and
south of the I-20 corridor, but exact coverage is still somewhat
uncertain at this time. Winds will be generally out of the south
at southern terminals, from the east to the north, becoming light
and variable by daybreak, picking up to 5 to 10 kts during the
day, with locally higher gusts possible in the vicinity of
stronger storms.

/26/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  98  76  97  76 /  30  10  10   0
MLU  91  71  93  72 /  30  10  20  10
DEQ  98  71  98  72 /   0   0   0   0
TXK  97  73  98  75 /  10   0   0   0
ELD  93  70  93  71 /  10   0   0   0
TYR 100  75 100  76 /  20  10   0   0
GGG  98  73  98  74 /  30  10   0   0
LFK  98  74  96  75 /  40  10  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...16
LONG TERM....13
AVIATION...26
Hazardous weather outlook, Jul 13, 5:09 AM CST, 18 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
609 AM CDT Wed Jul 13 2022

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-141100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
609 AM CDT Wed Jul 13 2022

...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

Temperatures will again climb into the upper 90s to in excess of 100
degrees across the region today. When combined with the humidity,
heat indices will range from 105 to 110 degrees areawide. In
addition, isolated to scattered showers and thunderstorms will
develop by mid and late afternoon across much of the area, near a
weak surface front and associated upper level disturbance. Isolated
strong to severe thunderstorms will be possible, capable of producing
locally gusty to isolated damaging wind gusts and brief heavy
rainfall. These showers and thunderstorms may linger over the area
through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated to scattered showers and thunderstorms will remain possible
Thursday mainly over East Texas, extreme Southern Arkansas, and North
Louisiana. Locally gusty winds will be possible from the stronger
storms, before they diminish Thursday evening. Slightly cooler
temperatures are expected Thursday through Tuesday, but readings will
still climb into the upper 90s to near 100 degrees through this
weekend across East Texas, Southeast Oklahoma, extreme Southwest
Arkansas, and Western Louisiana. When combined with the humidity,
heat indices will range from 100-105 degrees, with some portions of
East Texas possibly exceeding 105 degrees. Isolated to scattered
showers and thunderstorms look to increase across much of the region
Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters may be needed this afternoon and
tonight across portions of East Texas, Southern Arkansas, and North
Louisiana.

15

In the hours before

Local storm report, Jul 13, 10:54 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1154 PM CDT WED JUL 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     6 NNW FOUKE             33.35N 93.92W
07/13/2022                   MILLER             AR   AMATEUR RADIO

            TWO LARGE TREES DOWN AT RESIDENCE ON MILLER
            COUNTY ROAD 481. ONE TREE WAS UPROOTED AND
            THE OTHER WAS SNAPPED.

&&

20
Special weather statement, Jul 13, 10:56 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1156 PM CDT Wed Jul 13 2022

LAZ022-140545-
La Salle LA-
1156 PM CDT Wed Jul 13 2022

...A strong thunderstorm will impact portions of central La Salle
Parish through 1245 AM CDT...

At 1156 PM CDT, Doppler radar was tracking a strong thunderstorm
just northwest of Jena, or 27 miles south of Columbia. This storm
was nearly stationary.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jena, Midway and Nebo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3186 9218 3183 9204 3156 9203 3161 9233
TIME...MOT...LOC 0456Z 008DEG 4KT 3172 9217

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

15
Local storm report, Jul 13, 11:01 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1201 AM CDT THU JUL 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     LIGHTNING        7 NNW FOUKE             33.35N 93.92W
07/13/2022                   MILLER             AR   AMATEUR RADIO

            STORAGE BUILDING ON FIRE DUE TO LIGHTNING
            STRIKE ON MILLER COUNTY ROAD 483.

&&

20
Local storm report, Jul 13, 11:14 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1214 AM CDT THU JUL 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             6 E EROS                32.40N 92.33W
07/13/2022  E0.75 INCH       OUACHITA           LA   BROADCAST MEDIA

            PUBLIC REPORTS PENNY SIZE HAIL ON OKALOOSA
            RD.

&&

20
Local storm report, Jul 13, 11:34 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1234 AM CDT THU JUL 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     TSTM WND DMG     MANY                    31.57N 93.47W
07/13/2022                   SABINE             LA   LAW ENFORCEMENT

            SHERIFF DEPARTMENT REPORTS NUMEROUS TREES
            AND POWERLINES DOWN ACROSS SABINE PARISH,
            INCLUDING THE CITY OF MANY.

&&

20
Special weather statement, Jul 13, 11:53 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1253 AM CDT Thu Jul 14 2022

TXZ152-153-166-140645-
Nacogdoches TX-San Augustine TX-Shelby TX-
1253 AM CDT Thu Jul 14 2022

...A strong thunderstorm will impact portions of northeastern
Nacogdoches, southwestern Shelby and northwestern San Augustine
Counties through 145 AM CDT...

At 1253 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Garrison, or 10 miles west of Center, moving
southwest at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Garrison, Melrose, Martinsville, Appleby, Chireno, Arcadia and
Stockman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3178 9473 3185 9454 3184 9446 3187 9446
      3190 9438 3174 9424 3142 9439
TIME...MOT...LOC 0553Z 045DEG 9KT 3177 9436

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Camp

When
July 14, 12:00 AM CST to July 31, 11:59 PM CST
Where
Camp forecast zone
Reported by
Drought Monitor
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Drought, Franklin

When
July 14, 12:00 AM CST to July 31, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Drought, Titus

When
July 14, 12:00 AM CST to July 31, 11:59 PM CST
Where
Titus forecast zone
Reported by
Drought Monitor
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Drought, Morris

When
July 14, 12:00 AM CST to July 31, 11:59 PM CST
Where
Morris forecast zone
Reported by
Drought Monitor
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Drought, Marion

When
July 14, 12:00 AM CST to July 31, 11:59 PM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Drought, Harrison

When
July 14, 12:00 AM CST to July 31, 11:59 PM CST
Where
Harrison forecast zone
Reported by
Drought Monitor
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037842, 1037843, 1037844, 1037845, 1037846, 1037847.